Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Caribou, ME

June 27, 2019Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 27, 2019, 3:21 PM EDT for Piscataquis County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 3:21 PM EDT (19:21 UTC)
Expired
Jun 27, 2019, 4:00 PM EDT
In force
39 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 124 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS51 KCAR 271921
SVRCAR
MEC021-272000-
/O.NEW.KCAR.SV.W.0002.190627T1921Z-190627T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
321 PM EDT Thu Jun 27 2019

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  North central Piscataquis County in north central Maine...

* Until 400 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located near Churchill
  Dam, or 10 miles southeast of Clayton Lake, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Churchill Dam around 335 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4657 6944 4657 6927 4648 6891 4621 6911
      4649 6952
TIME...MOT...LOC 1920Z 297DEG 16KT 4650 6938 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:01 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 1:01 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
101 PM EDT Thu Jun 27 2019

.SYNOPSIS...
A weather disturbance will move into western Maine this
afternoon. Low pressure over Hudson Bay will cross the area this
weekend and will be followed by high pressure Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
100 PM Update: Atmosphere destabilizing back across the western
part of the CWA per the latest LAP soundings showing SB CAPE of
800-1200 joules in western Somerset County and Aroostook County.
Further east, low clouds holding on per the visible satl imagery
keep things more stable. Cloud shield is slowly eroding from w
to e which will allow for more destabilization. Precip chances
were adjusted using a blend of the HRRR and NAM12 which keeps
eastern areas dry longer. Therefore, pushed back the timing of
the convection as this set of guidance indicates that. Temps
were tweaked to match the latest obs. Warming also will take
some time further east. Patchy fog was kept in for the far
northern areas w/KFVE(Frenchville) showing Dense fog.

Kept the enhanced wording for hail and wind across the western
zones as this area looks to be the most prime for strong to
isolated svr cells. Heavy rainfall a good best as well. 12Z UA
showed 40-45 kt westerly jet at 500 mb across Quebec which
should aid in further development. Strong cells will be pulse
type intially w/multicellular characteristics as we move along
through the afternoon.

Previous discussion:
The weather remains muggy and unsettled through tonight. Today
will start with low clouds and with a light south to southeast
flow there will be areas of drizzle and fog. The low clouds will
lift a bit this afternoon and there could be breaks in the
clouds toward the western Maine/Quebec border. Instability will
increase this afternoon, most so across the western zones where
model soundings indicate 1000-1500 J/KG with decreasing cape to
the east. The best shear is expected to be across the southern
half of the FA. The best chance for a few storms to become
strong would be across the North Woods and Central Highlands.
The latest day one convective outlook from the SPC this morning
has the area in general thunder, but there is some threat that
there could be a broken line of convection and that some storms
could have better organization with gusty wind and small hail.
It can't be ruled that that a couple of storms turn severe, but
for now will have enhanced wording for gusty wind/small hail,
and heavy downpours. Confidence on storms turning severe is low
and did collaborate wording with WFO Gray. Did not feel the
threat was high enough at this time to collaborate a higher
threat with SPC. The threat of thunderstorms should come to an
end by around 9 pm with scattered showers to end from west to
east overnight. Areas of low clouds will push back into the area
tonight from the east with some patchy fog. Highs today mostly
in the 60s across the eastern zones with lower 70s in the west.
Along the immediate coast highs will likely be stuck in the 50s.
Lows tonight will mostly be in the 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave trof axis will be pushing east into New Brunswick by
daybreak Friday while a 500 MB low center remains in the
vicinity of Hudson Bay. A northwest flow aloft will continue
across the region on Friday in the wake of the exiting short
wave across the Canadian Maritimes and the upper low near James
Bay. Expect partly sunny skies on Friday, although an isolated
shower can't be totally ruled out. It will be a warmer day with
highs ranging from the mid 70s north and upper 70s to near 80
central and downeast. As we go into Friday night and Saturday,
the upper low that was near James Bay at the start of the period
will begin to move southeast. Weak short waves will rotate
around the upper low in the westerly flow aloft toward the
region later Friday night and Saturday. The will result in the
chance for showers later Friday night and on Saturday. There
will also be the chance for thunderstorms Saturday afternoon.
It will be a cooler day with highs ranging from the upper 60s to
around 70 degrees, which is below normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Unsettled weather pattern continues Saturday night through
Sunday as the upper trof crosses the region. Expect mostly
cloudy skies with a continued chance for showers. Monday is
still shaping up as a dry day as a weak upper level ridge
builds across the region. A cold front approaches Monday night
and then crosses the region on Tuesday with the chance for
showers. Drier weather returns for mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: LIFR to IFR this morning in low cloud and fog will
lift a bit this afternoon to MVFR in most areas, with low end
VFR possible at the Aroostook County terminals. Conditions will
gradually lower back to IFR tonight. Isolated thunderstorms from
KPQI early this morning with scattered thunderstorms this afternoon
mainly to the north and west of Baxter State Park which may
produce gusty and erratic wind gusts, small hail, and heavy
downpours.

SHORT TERM: Fri and Fri Night...Mainly VFR, except possible IFR
conditions in early morning low clouds and patchy fog vcnty
KBGR/KBHB.
Sat thru Sun...MVFR in scattered showers and afternoon
thunderstorms.
Mon...VFR.

&&

.MARINE...
NEAR TERM: The wind and seas will remain below small craft advisory
levels, although seas will be near 5 ft at times this morning on the
coastal waters before slowly subsiding. A humid air mass over
the waters will produce areas of fog at times through tonight.

SHORT TERM: Winds/seas are expected to remain below SCA levels
through the long term period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Jun 27, 9:57 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
957 AM EDT Thu Jun 27 2019

MEZ001-003-004-010-015-031-281400-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Penobscot-Southern Piscataquis-
957 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

...Thunderstorms with hail and strong wind gusts are expected this
afternoon...

Strong thunderstorms are expected to develop this afternoon and
continue into early evening with hail and strong wind gusts. Heavy
rainfall and frequent cloud to ground lightning will accompany the
thunderstorms. There is possibility that a few storms could become
severe later this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-011-016-017-029-030-032-281400-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
957 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-281400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
957 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 9:43 AM EDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Caribou ME
943 AM EDT Thu Jun 27 2019

MEZ002-271415-
Northeast Aroostook-
943 AM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 940 AM EDT, a strong thunderstorm was located near Easton, or near
Presque Isle, moving northeast at 25 mph.

Winds in excess of 30 mph and heavy rainfall can be expected
with this storm.

Locations impacted include...
Presque Isle, Fort Fairfield, Mars Hill, Easton, Blaine, Westfield
and Chapman.

This includes US Highway 1 between Mars Hill and Presque Isle.

Cloud to ground lightning is expected with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4645 6803 4664 6810 4684 6779 4654 6779
TIME...MOT...LOC 1340Z 233DEG 17KT 4660 6795

Hewitt
Special weather statement, Jun 27, 2:07 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
207 PM EDT Thu Jun 27 2019

MEZ001-003-004-271900-
Northern Piscataquis-Northern Somerset-Northwest Aroostook-
207 PM EDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...
NORTH CENTRAL PISCATAQUIS AND WEST CENTRAL AROOSTOOK COUNTIES...

At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Pamphile to near Clayton Lake.
Movement was east at 20 mph.

Small hail is possible with these storms.

Locations impacted include...
Clayton Lake, Saint Pamphile, Lac Frontiere, Daaquam, Saint Juste,
Nine-mile Bridge, Allagash Township and Round Pond.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4669 7000 4695 6974 4703 6900 4648 6891
      4656 7003
TIME...MOT...LOC 1806Z 268DEG 19KT 4688 6964 4662 6960

MALOIT
Special weather statement, Jun 27, 2:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
218 PM EDT Thu Jun 27 2019

MEZ004-010-271915-
Northern Piscataquis-Central Piscataquis-
218 PM EDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
PISCATAQUIS COUNTY...

At 217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rockwood to 16 miles northwest of
Greenville. Movement was east at 15 mph.

Small hail is possible with these storms.

Locations impacted include...
Greenville, Kokadjo, Rockwood, Frenchtown, Northeast Carry, Beaver
Cove, Spencer Bay, Mount Kineo, Lily Bay and Indian Stream.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4574 6979 4577 6978 4575 6976 4575 6973
      4581 6971 4583 6934 4582 6932 4548 6949
      4550 6977 4554 6978 4558 6971 4561 6971
      4562 6970 4564 6971 4565 6970 4565 6973
      4567 6974 4571 6979 4574 6981
TIME...MOT...LOC 1817Z 264DEG 12KT 4575 6977 4559 6988

Maloit

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:28 AM EDTSpecial Weather StatementCARPiscataquis47 min
Jun 27, 9:43 AM EDTSpecial Weather StatementCARAroostook32 min
Jun 27, 2:07 PM EDTSpecial Weather StatementCAR53 min
Jun 27, 2:18 PM EDTSpecial Weather StatementCARSomerset57 min
Jun 27, 2:43 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis47 min
Jun 27, 3:44 PM EDTSevere Thunderstorm WarningCARPiscataquis46 min
Jun 27, 3:51 PM EDTSevere Thunderstorm WarningCARPiscataquis39 min
Jun 27, 3:54 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis66 min
Jun 27, 4:29 PM EDTSpecial Weather StatementCARAroostook46 min
Jun 27, 4:31 PM EDTSpecial Weather StatementCARAroostook44 min
Jun 27, 4:57 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis48 min
Jun 27, 5:08 PM EDTSevere Thunderstorm WarningCARAroostook27 min
Jun 27, 6:18 PM EDTSpecial Weather StatementCARAroostook42 min
Jun 27, 6:25 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis35 min
Jun 27, 6:51 PM EDTSevere Thunderstorm WarningCARPiscataquis39 min
Jun 27, 7:12 PM EDTSpecial Weather StatementCARPiscataquis33 min
Jun 27, 7:31 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset44 min
Jun 27, 7:44 PM EDTSpecial Weather StatementCARPiscataquis31 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.